EXPLAINER: Lab results and their interpretation

@john.tavis @ThomasTu

In case you missed this post. What is your advise and opinion on it ?

Thanks for the reminder @HopeForCure,

@Davhope, the lowering ALT is a good sign that the antivirals are working, but the weight loss would be quite a concern and I’m sorry to hear about this. It really should be something you raise with your doctor as it is difficult to advise over the internet regarding whether this is the medication or something else that is contributing to these changes.

If it is the tdf, others have experienced improvements after switching to entecavir or taf. This may be an option you could consider.

Thomas

Hi @HopeForCure,

I’m a basic/translational scientist and cannot give medical advice. With the understanding that this is not a medical opinion but thoughts from a lab researcher:

It appears as if TDF is working to help normalize liver function, so the concerns appear to be unexplained weight loss and lowering platelets. Many things can cause such symptoms other than liver issues, so you may wish to see a general practitioner rather than a hepatologist to do a top-to-bottom diagnostic assessment. Without a full workup, I would do you a serious disservice by speculating on what might be causing it.

I wish you the very best,

John Tavis

1 Like

Dear @HopeFor Cure, I agree with Dr. Tavis that you really need to see your primary care doctor to find out why you’re losing so much weight? This is not a known side effect of TDF or any hep b antiviral. So something else is going on. As far as the decreasing platelets, that’s something your GI/hepatologist should be following closely. We all encourage you to be persistent and get answers to your valid questions. Thanks so much for sharing your concerns with us. Always, Joan

Hi Davhope,

After I started Vemlidy (TAF) in 2017, I had weight loss issues. I had averaged about 185 most of my adult life. Sometimes more, sometimes less within about 10 pounds. Within the first few months of being on Vemlidy, I dropped 40 pounds and even hit 138 at one point and had to go to the ER. I was having major digestive issues and was not eating a lot because I would have so much pain. There were a lot of other issues but this is a pretty isolated incident that you don’t hear from many other contributors on here. My doctors are still trying to figure out why I have so much bad reaction to the meds they give me. For most people, there are little to no side-effects from antivirals. I didn’t start treatment until I had already been in the cirrhosis stage for some time.

So no explanation, I just know that I had this issue in a major way with weight loss. Over a couple of years, I started to increase though, and now I am at a respectable 160 average. Muscle loss was a big issue too. I have noticed that I am starting to build some muscle back as I used to be pretty muscled before I started any treatments.

-Paul

1 Like

A post was merged into an existing topic: Deciding when to start treatment

Hi,

I was diagnosed with Chronic HepB 3 months ago and since then have made a lot of changes to my lifestyle which have been very helpful.

Recently, I caught seasonal flu (most probably Influenza A as it was spreading in my area but I was unable to get it checked). My hepatologist happens to live in another country so I was able to connect with her only by phone. My GP here who is aware of my condition ordered Liver Function here and the ALT (55) levels were a higher than usual (30) although not alarming. I had done COVID test also which came out negative and all other markers for bacterial or parasitic infection like Typhoid, Dengue, and Malaria were negative. Monocytes were at 10% which indicated some infection according to the doctor. My GP wasn’t very worried about the elevated levels. According to him it is general to have slightly elevated ALT incase of viral infections.

I have recovered from the infection and my Liver tests are due in December. Should I be worried about the elevated levels of ALT or they would have normalised since the infection went away?

Anyways, I am planning to get flu shots regularly now as I am told chronic hepatitis b carriers should take more precautions.

Thanks,
CG

Dear @CGNepal,

Thanks for the question and sorry to hear that you are sick with the flu. There are some reports out there that the flu can either increase ALTs or stimulate the antiviral immune system to start attacking virus infected cells in your liver.

My feeling is that it would be that it would be more accurate to see what your ALTs are like after you have cleared the flu to see how your liver is going during a more “normal” circumstance. Probably someone like @Suwang88, @simone.strasser or @MarkDouglas could give a better answer with their clinical experiences.

Cheers,
Thomas

Yes ALT can go up a bit with a range of viral illnesses so no need for alarm.

Repeat LFTs once you are well and discuss with your doctor from there.

2 Likes

Thanks @MarkDouglas and @ThomasTu :slight_smile:

1 Like

My viral load count was around 87 million iu/ml in march 2021. I was put on Tenofovir but I felt so sick after a month of taking it. My doctor switched me to interferon alpha 2a. After 11 weeks of interferon injections, I repeated my labs last week with the following reulsts;

Because I was waiting for the viral load results which took more than a week to come back, I’m 9 days late with the interferon injection.

  1. Will the interferon still work if I continue with it considering the fact that I’m 9 days late?

  2. Is there a possibility of me clearing the virus?

Thanks.

Dear @Listowel,

Looks like the therapy is quite effective on your viral loads; they’re down to below the limit of quantification. There is always a chance that you could clear the infection, though the probability varies from person to person (we are not completely sure why).

Regarding interferon treatment interruptions, I’m not sure. Maybe @MarkDouglas, @PLampertico or @simone.strasser could comment.

Thomas

1 Like

@ThomasTu

Thank you for your continued support.

1 Like

Is it possible to have HBeAg and HBeAb all non reactive in chronic hepatitis B?

1 Like

Good day, is it possible for HBsAg to be reactive and HBcAb to be non reactive for chronic hepatitis B?

Dear @Smart55,

Thanks for your questions and welcome to the forum.

This would generally indicate you have never been infected with Hepatitis B. If you are HBsAg-positive (which would denote you do have an infection) this is possible, but not very common. It probably happens if you’re in transition phase between HBeAg-positive and HBeAg-negative phases.

Edit: sorry, misread the original post. This is not a common occurrence, but can happen. It would still denote you probably have a chronic HBV infection. If this was the case, your doctor would probably repeat the test to confirm.

Hope this helps,
Thomas

1 Like

Hi Thomas,

I didn’t get this. Can you please elaborate more or may be you want to correct your self.

Hi @HopeForCure, you’re right, I misread the original post. Thank you for noticing and picking it up.

Thomas

Thank you for your reply @ThomasTu, I also had quantitative HBeAg which comes out to be 0.00037, Is this value high or low, and what is the normal range for quantitative HBeAg ?.

Quantitative HBeAg isn’t really a standard test (so it may be different around the world), but if it’s in PEI-U/mL then it’s very very low (as I know that it can be in the thousands).

Thomas